Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 31, NWS Morristown, TN

July 12, 2002Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 12, 2002, 9:56 PM EDT for Knox County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2002, 9:56 PM EDT (01:56 UTC)
Expired
Jul 13, 2002, 12:00 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 130156
FFWMRX
TNC093-130400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL MIDNIGHT EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN AROUND 
KNOXVILLE. THESE THUNDERSTORMS WERE DRIFTING NORTH AROUND 5 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
POWELL...BEARDEN...KARNS...KNOXVILLE...HALLS...MALONEYVILLE...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT AROUND TWO 
INCHES OF RAIN HAVE FALLEN OVER THE PAST TWO HOURS. AN ADDITIONAL 
ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO.

AT 954 PM EDT...LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROADS UNDER 
WATER IN NORTH KNOXVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3591 8422 3586 8411 3603 8371 3617 8389

DMG
2 follow-up statements
000 
WGUS74 KMRX 130252
FFSMRX
TNC093-130400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT FRI JUL 12 2002

...FLASH FLOOD WARNING CONTINUES FOR KNOX COUNTY UNTIL MIDNIGHT EDT...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL HAS STOPPED...WITH MAINLY LIGHT RAINFALL 
CONTINUING ACROSS KNOX COUNTY. HOWEVER...THE THREAT OF FLASH 
FLOODING STILL EXISTS FROM THE RUNOFF OF THE PREVIOUS HEAVY RAIN. 
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO 
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST THREE HOURS IN NORTH 
KNOXVILLE.

LOCATIONS IN THE WARNING INCLUDE...
POWELL...NORTH KNOXVILLE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3600 8379 3592 8405 3602 8409 3609 8388

DMG
000 
WGUS74 KMRX 130349
FFSMRX
TNC093-130400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 PM EDT FRI JUL 12 2002

...THE FLASH FLOOD WARNING FOR KNOX COUNTY WILL BE ALLOWED TO EXPIRE 
AT MIDNIGHT...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAINFALL HAS ENDED ACROSS KNOX COUNTY...AND THE FLOODING THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF 
SERIOUS FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE AT MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS... 
FOR THE LATEST WEATHER INFORMATION.

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:00 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 12, 9:00 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI JUL 12 2002

THE FOLLOWING ARE ALL FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING UPDATE DISCUSSION
900 PM EDT THU JUL 11 2002

CURRENT SURFACE ANALYSIS INDICATES A WEAK NEARLY STATIONARY FRONT
SNAKING ITS WAY FROM NORTH ALABAMA THROUGH CENTRAL TENNESSEE BACK
INTO SOUTHEAST MISSOURI. SHOWERS AND A FEW THUNDERSTORMS ARE
CONTINUING TO DEVELOP ACROSS CENTRAL SECTIONS OF THE FORECAST AREA
WITH SOME PATCHY FOG FORMING WHERE RAINFALL HAS OCCURRED.  DRIER AIR
COVERS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH
DEWPOINTS IN THE MID 60S THERE. CURRENT RADAR SHOWING A LARGE AREA
OF SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTH CENTRAL TENNESSEE
AND EXTENDING INTO NORTHEAST ALABAMA. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ALONG THE CUMBERLAND PLATEAU ARE NOW WEAKENING AT
SUNSET AS THEY MOVE SLOWLY NORTHEAST. WILL KEEP HIGHER RAIN CHANCES
CONTINUING THROUGH THE NIGHT SOUTHWEST AND WEST AND ADD PATCHY FOG
IN THE WESTERN AND SOUTHERN ZONES.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT FRI JUL 12 2002

LARGE RIDGE PERSISTS OVER W U.S. MAIN DIFFERENCE IN MODEL PROGS IS
THE DIGGING SHORT WAVE THROUGH N PLAINS ON BACKSIDE OF RIDGE HAS
HELPED MID/UPR LVL CIRCULATION OVER E KS/W MO MAINTAIN ITS ROTATION.
LOW LEVEL RIDGE CONTINUES DOWN E SIDE OF APPALACHIANS WITH SOME OF
THE LOWER DPS FILTERING INTO E MRX CWA. DRYNESS IN VERY SHORT
WAVE 800-600MB RIDGE QUICKLY ERODES OVER AREA THIS EVENING.

MODELS ARE A BIT FAST IN WEAKENING LOW LVL RIDGE RELATIVE TO OUR
AREA CONSIDERING COASTAL TROUGH DEVELOPMENT OFF ATL CST AND WAVE
DEVELOPMENT ALONG FRONTAL BOUNDARY SW OF OUR AREA. ETA MORE
AGGRESSIVE WITH N EXTENT OF LOW/WAVE DEVELOPMENT AND POSITIONING
OF MID LEVEL CIRCULATION. PREFER MORE SW DEVELOPMENT OF THESE
FEATURES PER OTHER MODELS.

ONE CERTAINTY IS HIGH PWS AS MOISTURE FLOWS ACROSS E TN IN A NICELY
VEERING WIND FLOW. MOS POPS ARE VERY HIGH AVG ARND 75% THROUGH SAT.
AGREE WITH FFC/GSP THAT LOWER MAV NUMBERS ARE A BETTER BET
CONSIDERING WEAK/MDT INSTABILITY OVER AREA. SOME ISENTROPIC LIFT
ALREADY OCCURRING AND WILL LIKELY INCREASE THROUGH SAT. SO WILL GO
WITH RATHER HIGH POPS FOR TONIGHT AND SAT BUT FEEL TSTM THREAT IS
VERY SMALL. TEMPS MODERATED BY CLOUD COVER BUT REMAIN NEAR CLIMO.
CONFIDENCE LOW FOR SUN/SUN NGT WILL CARRY CHC POPS BUT HOPEFUL FOR
MORE CONSISTENT WET PATTERN.

CHA TT 070/082 069/086 074 17674
TYS TT 067/083 067/085 071 17563
TRI EE 062/079 064/084 067 17342
OQT TT 066/083 067/084 071 17563=

SON
*********************************************************************
MIDDAY FORECAST DISCUSSION
1000 AM EDT FRI JUL 12 2002

COOL SURFACE RIDGE IN PLACE DOWN EAST SIDE OF CWA. PLENTY OF CLOUDS
TRAPPED IN RIDGE. SOME LIFT OCCURRING OVER RIDGE BOUNDARY. WILL UP
POPS SE MRX CWA AND N CUMBERLAND PLATEAU PER CURRENT RADARS AND
LATEST MODEL RUNS. CLOUD COVER AND RESULTING AFTN MAXS
TROUBLESOME TODAY BUT WILL LOWER OR RANGE DOWN TEMPS EASTERN PORTIONS
OF CWA.

SON
*********************************************************************
MORNING FORECAST DISCUSSION
330 AM EDT FRI JUL 12 2002

SFC/H8 HIGH PRESSURE WILL EXTEND SOUTH FROM THE GREAT LAKES REGION
AND STRENGTHEN EAST OF THE APPALACHIAN SPINE THIS AFTERNOON...
KEEPING A NEARLY STATIONARY FRONTAL BOUNDARY SOUTH AND WEST OF THE
FORECAST AREA. TO THE WEST NEAR THE FRONT...LOW PRESSURE WILL REMAIN
OVER THE LOWER TO MID MISSISSIPPI RIVER VALLEY. THE PRESSURE
GRADIENT BETWEEN THE TWO SYSTEMS WILL GENERATE SOUTHEAST WINDS ACROSS
THE FORECAST AREA THIS AFTERNOON...AND THIS WILL FORCE A REDUCTION IN
MOS POP/S ACROSS THE CENTRAL AND SOUTHERN TENNESSEE VALLEY. ALSO...
WILL REDUCE THE CLOUDINESS SUGGESTED BY THE MODELS FOR TODAY (PARTLY
CLOUDY CENTRAL/NORTH...VARIABLE CLOUDINESS SOUTH)...WITH HIGH
TEMPERATURES EXCEEDING MOS VALUES.

THIS PATTERN WILL BASICALLY REMAIN THE SAME ON SATURDAY...THOUGH
EXPECT A FEW MORE CLOUDS WITH DEEPER MOISTURE. DOWNSLOPING WILL
CONTINUE TO WORK IN THE NORTHERN AND CENTRAL TENNESSEE VALLEY...WITH
MOS TEMPERATURES AGAIN TOO LOW...AND POP/S TOO HIGH.

FROM SUNDAY AND BEYOND...H5 RIDGING LOOKS TO BUILD IN FROM THE
SOUTHEAST...CAUSING THE UPSTREAM LOW TO RETROGRESS. SO...WILL
CONTINUE WITH THE MILDER TEMPERATURES RELATIVE TO MAV MOS VALUES.
STILL SOME AFTERNOON INSTABILITY AROUND...SOME THE PRECIPITATION
MENTION WILL CONTINUE AS WELL.

FCSTID = 4
CHA   88  71  87  70 /  50  40  50  40
TYS   88  69  87  68 /  40  30  50  30
TRI   84  63  84  65 /  20  20  40  20
OQT   88  68  86  68 /  40  30  50  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.